Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 99, NWS Nashville, TN

April 24, 2011Cheatham County, Davidson County, Robertson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 24, 2011, 12:34 AM CDT for Cheatham County, Davidson County, Robertson County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2011, 12:34 AM CDT (05:34 UTC)
Expired
Apr 24, 2011, 1:00 AM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 33 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS54 KOHX 240534
SVROHX
TNC021-037-147-240600-
/O.NEW.KOHX.SV.W.0099.110424T0534Z-110424T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1234 AM CDT SUN APR 24 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  SOUTH CENTRAL ROBERTSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 100 AM CDT

* AT 1234 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR ASHLAND CITY...MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENBRIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3651 8675 3638 8674 3625 8704 3639 8710
TIME...MOT...LOC 0534Z 247DEG 35KT 3635 8703

$$

FORECASTER: 31
1 follow-up statement
102 
WWUS54 KOHX 240551
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 AM CDT SUN APR 24 2011

TNC021-037-240600-
/O.CAN.KOHX.SV.W.0099.000000T0000Z-110424T0600Z/
DAVIDSON TN-CHEATHAM TN-
1251 AM CDT SUN APR 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEATHAM AND
NORTH CENTRAL DAVIDSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS NORTHEASTERN
CHEATHAM AND NORTH CENTRAL DAVIDSON COUNTIES.

LAT...LON 3641 8674 3638 8678 3636 8678 3635 8682
      3637 8687 3645 8692 3651 8675
TIME...MOT...LOC 0550Z 243DEG 39KT 3643 8684

$$

TNC147-240600-
/O.CON.KOHX.SV.W.0099.000000T0000Z-110424T0600Z/
ROBERTSON TN-
1251 AM CDT SUN APR 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ROBERTSON COUNTY UNTIL 100 AM CDT...

AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
GREENBRIER...OR JUST SOUTH OF SPRINGFIELD...MOVING NORTHEAST AT
45 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREENBRIER AND RIDGETOP.

LAT...LON 3641 8674 3638 8678 3636 8678 3635 8682
      3637 8687 3645 8692 3651 8675
TIME...MOT...LOC 0550Z 243DEG 39KT 3643 8684

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 12:03 AM CDT, 31 minutes earlier.

Area forecast discussion, Apr 24, 12:03 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1203 AM CDT SUN APR 24 2011

.UPDATE...FOR 06Z TAFS.

&&

.AVIATION...
MOISTURE INCREASING WITH MCS IN W KY. ISO RW/TRW IN NW MID TN
MOVG NE AROUND 40 MPH. EXPECT ISO ACTIVITY TO CONTINUE OVERNIGHT...
GETTING INTO THE PLAT REGION AROUND 09Z. DEEP MOISTURE SHIFTS
BACK NORTH SUNDAY AND WL KEEP TAFS DRY SUN-SUN EVE ATTM.

&&

.PREV DISCUSSION... /ISSUED 925 PM CDT SAT APR 23 2011/

DISCUSSION...CURRENT MOVEMENT OF STORMS AS SHOWN ON KPAH RADAR
IS FROM 255-258 DEGREES. IF THAT MOVEMENT HOLDS THEN THESE STORMS
SHOULD PASS TO THE NORTH...THUS...A WATCH BOX SEEMS UNLIKELY.
HOWEVER...SOME OF THE PERIPHERAL CELLS ON THE WEAKER END OF THE
CONVECTIVE LINES THAT ARE SWEEPING UP THIS FRONTAL BNDRY MAY PASS
THROUGH SOME OF THE FAR NW COUNTIES. I THINK THE ONLY REAL CHANCE
FOR SIGNIFICANT CONVECTION TO PENETRATE ANY FURTHER THAN THE NRN
TIER COUNTIES WOULD BE IF THE CONVECTION TO THE NORTH SPIT OUT A
BNDRY TO THE SE. THAT MAY TRAVEL 3-4 COUNTIES AND WOULD SERVE AS
AS MECHANICAL LIFT AND COULD OVERCOME ANY THERMAL INVERSIONS.

WILL LEAVE CURRENT PACKAGE ALONE.

PREV DISCUSSION... /ISSUED 641 PM CDT SAT APR 23 2011/

AVIATION UPDATE...
SFC PRES TROF/FNTL BDRY REMAIN IN THE OH VLY TNGT FOCUSING
STORMS NORTH. SEE LITTLE CHANGE TO THE PATTERN THRU 24-HRS...WITH
VFR COND AND PERIOD OF STRATOCU IN THE MORNING.

MESOSCALE UPDATE...
COUPLE OF OUTFLOWS PENETRATED SOUTH OF THE KY-TN LINE AT MID TO
LATE AFTN...WITH A BRIEF PERIOD OF SHOWERS STEWART-MONTGOMERY
CO. BUT THAT WAS IT. ATM REMAINS CAPPED NEAR H8. NO ORGANIZED
STORMS TNGT BUT WL CONTINUE WITH A SCHC OF AN ISO STORM.

PREV DISCUSSION... /ISSUED 401 PM CDT SAT APR 23 2011/

SHORT TERM...THUNDERSTORMS, WITH LOCALLY HEAVY RAINFALL, ARE
NEARING OUR EXTREME NORTHWESTERN AREAS RIGHT NOW, AND MAY CLIP
STEWART COUNTY LATE THIS AFTERNOON BEFORE LIFTING INTO KENTUCKY.
ELSEWHERE, EXPECT WARM AND DRY CONDITIONS TO PREVAIL ACROSS THE
MID STATE LATE THIS AFTERNOON.

WILL KEEP A CHANCE OF THUNDERSTORMS IN OUR NORTHWESTERN COUNTIES
TONIGHT THROUGH SUNDAY NIGHT THROUGH MONDAY, AS THOSE AREAS REMAIN
VULNERABLE TO THUNDERSTORM DEVELOPMENT ALONG THE QUASI-STATIONARY
FRONT ALONG THE OHIO RIVER, AND ANY OUTFLOWS THAT MIGHT PUSH
SOUTHWARD INTO OUR VICINITY.

AS A LOW PRESSURE SYSTEM LIFTS NORTHEASTWARD FROM MISSOURI INTO
THE GREAT LAKES AREA MONDAY NIGHT AND TUESDAY, AN UPPER LEVEL
DISTURBANCE SWEEPS ACROSS OUR FORECAST AREA, AND PRODUCES THE
LIKELIHOOD FOR THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINFALL.

A STRONG LOW PRESSURE SYSTEM THEN DEVELOPS OVER ARKANSAS TUESDAY NIGHT
AND SWEEPS NORTHEASTWARD TO NEAR LOUISVILLE BY 00Z. STRONG
DYNAMICS ASSOCIATED WITH THIS SYSTEM WILL CREATE THE POTENTIAL FOR
A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS, AND POSSIBLE
ISOLATED TORNADOES, TUESDAY NIGHT INTO WEDNESDAY EVENING. MORE HEAVY
RAINFALL WILL ALSO OCCUR.

HAVE ISSUED AN ESF TO ADVISE OF THE HEAVY RAINFALL EXPECTED IN THE
MID STATE OVER THE NEXT 4 TO 5 DAYS, ESPECIALLY IN AREAS NORTH OF
I-40 AN WEST OF I-65. RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE
EXPECTED, WITH LOCALLY HIGHER TOTALS POSSIBLE. THESE TYPE OF RAIN
TOTALS COULD EASILY PRODUCE SOME FLOOD PROBLEMS, ESPECIALLY AS
THUNDERSTORMS BECOME INCREASINGLY LIKELY MONDAY NIGHT THROUGH WEDNESDAY
EVENING.

LONG TERM...AFTER THE COLD FRONT SWEEPS THROUGH WEDNESDAY
EVENING, EXPECT SOME DRIER AND COOLER AIR TO SPREAD IN ACROSS THE
AREA FOR LATE WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Apr 23, 4:58 AM CDT, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
458 AM CDT SAT APR 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-241000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
458 AM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS GENERALLY
ALONG AND NORTH OF A HOLLADAY...TO GOODLETTSVILLE...TO LAFAYETTE LINE
THROUGH TONIGHT. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DEVELOP
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS ACROSS
NORTHWEST MIDDLE TENNESSEE ON SUNDAY. MAIN CONCERNS WITH SEVERE THUNDERSTORMS
THAT DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE MID STATE ON WEDNESDAY...
WITH STRONG TO SEVERE THUNDERSTORMS AHEAD OF THIS FRONT POSSIBLE.
HEAVY RAINFALL MAY ALSO OCCUR.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Apr 24, 12:27 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1227 AM CDT SUN APR 24 2011

TNZ007-026-240600-
CHEATHAM-ROBERTSON-
1227 AM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND ROBERTSON
COUNTIES...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST NORTH OF ASHLAND CITY...MOVING NORTHEAST
AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner47 min
Apr 24, 12:37 PM CDTTornado WarningOHXDavidson, Robertson, Sumner38 min
Apr 24, 12:47 PM CDTFlash Flood WarningOHXSumner118 min
Apr 24, 1:06 PM CDTTornado WarningOHXSumner, Trousdale, Wilson24 min
Apr 24, 1:22 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale39 min
Apr 24, 1:36 PM CDTSevere Thunderstorm WarningOHXClay, Macon, Sumner, Trousdale54 min
Apr 24, 2:24 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Pickett66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.